# SDR 2023FA0000413

- Difficulty date: August 14, 2023
- Submitted: August 14, 2023
- Operation: General aviation
- Aircraft: N503JA
- Make and model: Piper PA-24-260
- Aircraft serial: 244165
- Aircraft time: 3,856 hours
- Engine: Lyc IO540D4A5
- Engine time: 246 hours
- Propeller: Hartzl HCC2YK1
- System (JASC): 2730 · Elevator Control System
- Part: Stabilator
- Part number: 30193035
- Condition: Unknown
- Location: Zone 300
- Part time: 3,856 hours
- Stage of operation: CR
- How discovered: V
- Nature of condition: D, E
- Precautionary procedure: A, B, E

## Discrepancy

ON TUESDAY AUGUST 8TH AT APPROXIMATELY 2:45 PST N503JA TOOK OFF FROM KFUL ON RUNWAY 24. APPROX. 8 MIN INTO THE FLIGHT THE AIRCRAFT WAS LEVELED OFF AND TRAVELING AT APPROX. 150KTS. THE PILOT REPORTED THE AT THAT APPROX. 8 MIN MARK AFTER TAKING OFF THE AIRCRAFT BEGAN TO OCELLATE/PORPOISE UP AND DOWN VIOLENTLY. THE YOKE MOVED IN AND OUT SO VIOLENTLY THAT HE COULD HARDLY HOLD ON TO THE YOKE. IN FACT THE FRICTION OF THE YOKE GOING IN AND OUT RUBBED ALL THE SKIN OFF OF HIS HANDS. THE PILOT INITIALLY THOUGH THAT THE ENGINE WAS COMING APART SO HE PULLED THE MIXTURE AND KILLED THE ENGINE. HE CALLED FULLERTON TOWER DECLARED AND EMERGENCY AND SQUAWKED 7700.  WE WAS ABLE TO LAND SUCCESSFULLY AT KFUL ONTO RUNWAY 24 AT APPROX. 3 PM PST. IT WAS DISCOVERED THAT THE RH STABILATOR BROKE IN HALF IN FLIGHT AT THE MAIN AND AFT SPAR. IT THEN CAUSED EXCESSIVE PRESSURE ON THE BOLT THAT HOLDS THE STABILATOR TRIM TABS TOGETHER AND THAT BOLT SHEERED. THIS CAUSED BOTH STABILATOR TRIM TABS TO FLUTTER VIOLENTLY. THE LH STABILATOR WAS DAMAGED FROM THE LH TRIM TAB HITTING THE STABILATOR DURING THE FLUTTER. THERE IS A SYMMETRICAL DEFORMATION ON BOTH HE RH AND LH TRIM TABS WITCH SHOW THEY WERE TOGETHER WHEN THE INCIDENT OCCURRED. THIS COULD HAVE VERY EASY RESULTED IN A CATASTROPHIC IN FLIGHT BREAKUP AND LOSS OF LIFE. ON A SCALE OF 1 TO 10 I PUT THIS ON AN EXTREME 10 OF IMPORTANCE FOR REVIEW. THE DAMAGE TO THE AIRCRAFT FROM THE RH STABILATOR FAILURE HAS CAUSED SEVERE DAMAGE TO THE LH STABILATOR AS WELL AS BOTH RH AND LH STABILATOR TRIM TABS. ON TUESDAY AUGUST 8TH AT APPROXIMATELY 2:45 PST N503JA TOOK OFF FROM KFUL ON RUNWAY 24. APPROX. 8 MIN INTO THE FLIGHT THE AIRCRAFT WAS LEVELED OFF AND TRAVELING AT APPROX. 150KTS. THE PILOT REPORTED THE AT THAT APPROX. 8 MIN MARK AFTER TAKING OFF THE AIRCRAFT BEGAN TO OCELLATE/PORPOISE UP AND DOWN VIOLENTLY. THE YOKE MOVED IN AND OUT SO VIOLENTLY THAT HE COULD HARDLY HOLD ON TO THE YOKE. IN FACT THE FRICTION OF THE YOKE GOING IN AND OUT RUBBED ALL THE SKIN OFF OF HIS HANDS. THE PILOT INITIALLY THOUGH THAT THE ENGINE WAS COMING APART SO HE PULLED THE MIXTURE AND KILLED THE ENGINE. HE CALLED FULLERTON TOWER DECLARED AND EMERGENCY AND SQUAWKED 7700.  WE WAS ABLE TO LAND SUCCESSFULLY AT KFUL ONTO RUNWAY 24 AT APPROX. 3 PM PST. IT WAS DISCOVERED THAT THE RH STABILATOR BROKE IN HALF IN FLIGHT AT THE MAIN AND AFT SPAR. IT THEN CAUSED EXCESSIVE PRESSURE ON THE BOLT THAT HOLDS THE STABILATOR TRIM TABS TOGETHER AND THAT BOLT SHEERED. THIS CAUSED BOTH STABILATOR TRIM TABS TO FLUTTER VIOLENTLY. THE LH STABILATOR WAS DAMAGED FROM THE LH TRIM TAB HITTING THE STABILATOR DURING THE FLUTTER. THERE IS A SYMMETRICAL DEFORMATION ON BOTH HE RH AND LH TRIM TABS WITCH SHOW THEY WERE TOGETHER WHEN THE INCIDENT OCCURRED. THIS COULD HAVE VERY EASY RESULTED IN A CATASTROPHIC IN FLIGHT BREAKUP AND LOSS OF LIFE. ON A SCALE OF 1 TO 10 I PUT THIS ON AN EXTREME 10 OF IMPORTANCE FOR REVIEW. THE DAMAGE TO THE AIRCRAFT FROM THE RH STABILATOR FAILURE HAS CAUSED SEVERE DAMAGE TO THE LH STABILATOR AS WELL AS BOTH RH AND LH STABILATOR TRIM TABS.
